Topic: A lesson learned...

Good morning everyone!

About three weeks ago I came down with a bad sinus infection.  I have had many of these over my life, so I knew exactly what was wrong.  I called the docs office hoping he would just send in a script for me for an anti-biotic.  He did, so I started taking Augmentin, an anti-biotic I have taken many times in my life! 

I took them over the weekend and by Monday I was feeling bad.  I was turning yellow, getting very itchy and was extremely tired.  I had some ongoing scripts for bloodwork so I decided I would go ahead and get that done. 

Well, that was Monday morning and they called me Monday evening to tell me that all of my liver enzymes were out of whack and I needed to go in for an abdominal ultrasound to make sure there were no blockages in my bile ducts.  I went for the test on the following day results were good.  No blockages or stones. 

But I was getting sicker, yellower, itchier and more and more exhausted.  Something was obviously wrong.  My doc referred me to a GI and I got in to see him a few days later.   He felt sure that the problem was something called a "drug induced liver injury (DILI)".  I had never heard of that.  He said it's fairly uncommon, but has been known to happen, specially with Augmentin. 

I was sent for an mrcp which also showed no stones or constrictions in my bile ducts, but it did leave one area in question.  They weren't sure what was going on so he wanted me to go for an endoscopic ultrasound. 

Of course, I had stopped the meds days ago, and I was finally starting to turn the corner.  I felt better, was less yellow and FINALLY the itching was slowing down. 

I had the EUS yesterday and they told me everything looks GREAT!  No questioning, no wondering.  Everything looks absolutely normal.  I am improving every day and feel pretty darn good.  It was a long tthree weeks.

I have been enrolled in an interesting study for drug induced liver injuries and will be monitored for a few years, but it looks like there has been no permanent damage.  Thank goodness!

I just wanted to warn you all about this drug and to be aware what meds your doc is ordering for you.  There is no reason to believe that my cholangiocarcinoma history made me any more susceptible to this kind of thing, but it is something to be aware of.  I should never have been prescribed this medicine.

So, three weeks and thousands of dollars later, I'm doing fine and will make a full recovery, but you all know how scary it can be when you unexpectedly turn yellow and start to feel bad.

Hugs to you all!
Sue

Today is a new day. Congratulations, you are already a survivor!

Re: A lesson learned...

OMG! Sue what a horrible expierence to go through and thank goodness all is well. I have never heard of that before and of course the natural assumption would be that it was caused by the CC. I am so happy that you are ok as I can only imagine the worry it gave you. Keep up your great work!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: A lesson learned...

Oh my - that could be so scary. Wonderful that the news is good. So happy for you. Stay on top of the medical community.

Re: A lesson learned...

Hi Sue,  So glad everything turned out so well!! Sorry you had to go through such a scare though! Hope you can relax now. That study will be good, because it will keep you monitored and keep you at ease. Have a great weekend. Nancy

Loving my husband from afar.

Re: A lesson learned...

Sue....what a story this is.  But, the good news is just that...you are feeling well again.  Sue, what type of study are you enrolled in?  Is it lead by the drug maker of Augmentin?
All my best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: A lesson learned...

Marion,

The study is being run by 8-9 hospitals in the US.  My hospital is IU  Medical Center.  They are studying people with "drug induced liver injuries".  It is not run by the Augmentin people, Augmentin is only one of the drugs known to cause this reaction in people.  They asked me a lot of questions about where I have been and other meds I take.  They drew 10 vials of blood and took a urine sample.  They are compiling all the info from approx. 204 people (that's the number of people in the study since 2004, so you can see it's not a common occurrence) and continue to watch them thru the next few years.  I go back in 6 months to have my blood and urine tested again.  If all is well, I will merely go onto a "calling list" and they will only call once a year to check on phone numbers and addresses.  If my levels don't go down, they continue to follow you every 6 months. 

This injury has led to transplant and even death.  Once again, I had someone watching out for me from above.

Hugs to all,
Sue

Today is a new day. Congratulations, you are already a survivor!

Re: A lesson learned...

Hi,
Augmentin was appeared on the DDW 5/2011 conference in Chicago as  one of the medication  that can caused hepatitis and/or cholestatic jaundice;If I remembered it correctly ,the occurrence rate is between 10-20%.
God bless

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: A lesson learned...

Sue...thanks so much for sharing the info.  One of the numerous liver functions includes detoxification of material including, drugs.  Hence we see the numerous warning labels re: liver toxicity.  Your participation in this trial is of high importance.  Most though, I am thrilled to hear that you are doing absolutely fine.
All my best wishes,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER